Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

June 25, 2016Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 25, 2016, 3:06 PM CDT for Todd County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2016, 3:06 PM CDT (20:06 UTC)
Expired
Jun 25, 2016, 3:30 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 185 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
1116 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS83 KMPX 252006
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
306 PM CDT SAT JUN 25 2016

MNZ042-043-252030-
TODD-MORRISON-
306 PM CDT SAT JUN 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD AND NORTHWESTERN
MORRISON COUNTIES...

AT 306 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAGLE
BEND...OR 29 MILES NORTHEAST OF ALEXANDRIA...MOVING NORTHEAST AT 45
MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STAPLES...MOTLEY...EAGLE BEND...STAPLES AIRPORT AND PHILBROOK. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 105 AND 122.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 204 AND 209.

LAT...LON 4635 9470 4636 9467 4633 9462 4631 9455
      4633 9445 4627 9437 4615 9506 4621 9509
      4637 9484 4637 9474
TIME...MOT...LOC 2006Z 238DEG 40KT 4621 9494 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 25, 2:36 PM CDT, 30 minutes earlier.

Area forecast discussion, Jun 25, 2:36 PM CDT, 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
236 PM CDT SAT JUN 25 2016

.SHORT TERM...(This evening through Sunday)
Issued at 236 PM CDT Sat Jun 25 2016

As of 1 pm, the cold front had moved near the SD/MN border, with
most of the thunderstorm activity holding off. A few storms had
developed near Red Wing around 1245 pm, however this is where wind
shear values are lower, and severe thunderstorms are not expected
in this area until late this afternoon along the cold front.

MLCAPE and effective shear parameters in western Minnesota are prime
for the development of severe thunderstorms. However, CIN values
have kept most of the thunderstorm activity at bay. This will change
in the next two hours as the CIN values lower near the cold front.
Although most of the CAMS have trended back an hour or two with
thunderstorm development in the west, this may be more of the models
having problems spinning up the storms too slowly. The atmosphere
remains very unstable for the consideration of all forms of severe
thunderstorm elements through the afternoon. By the early evening,
instability lowers but wind shear values increase. Therefore, the
severity may lower, but the overall coverage may increase.

Once the front moves through this evening, expect much calmer
conditions on Sunday, but a breezy west-northwest wind will
develop.

.LONG TERM...(Sunday night through Saturday)
Issued at 236 PM CDT Sat Jun 25 2016

A cooler and refreshing northwest flow will cover the forecast area
early next week as high pressure builds in from the Northern Plains.
Highs Monday and Tuesday will be in the lower to middle 70s.
Thereafter, an upper low will begin dropping south across Ontario.
This will bring back the threat for showers and isolated
thunderstorms from Thursday into Saturday. Confidence remains
highest for precipitation on Thursday. Rain amounts will likely be
less than a half inch. Highs for the balance of the workweek and
early part of the upcoming weekend will be in the middle to upper
70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1215 PM CDT Sat Jun 25 2016

Timing of thunderstorm development remains the main challenge this
afternoon and early evening across MPX forecast area. Based on the
latest models and surface observations, thunderstorms will develop
in western Minnesota between 19-20z and move off to the east-
southeast, affecting KSTC/KRWF by 21z, KMSP by 22z, KRNH/KEAU
after 00z. The potential of severe wind gusts and torrential
rainfall will affect the airports which leads to temporary IFR
conditions. Conditions will improve rapidly behind the cold front
with VFR developing between the mid afternoon through midnight
from west to east. Gusty winds will likely redevelop Sunday
morning from the west-northwest.

KMSP...

Thunderstorms will a temporary period of IFR or lower are likely
by the late afternoon, early evening. Timing is the main challenge
with the best period of the worst conditions between 23-01z.
Thunderstorms may linger past 01z, but the main threat of severe
winds and lower ceilings will decrease.

/OUTLOOK FOR KMSP/

MON...VFR. Northwest wind 10 kts.
TUE...VFR. North wind 5-10 kts becoming west under 5 kts.
WED...VFR. Isolated TSRA late. Southwest wind 5 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...Heat Advisory until 6 PM CDT this evening for MNZ059>063-066>070-
     074>077-082>084.

&&

SHORT TERM...JLT
LONG TERM...RAH
AVIATION...JLT
Hazardous weather outlook, Jun 25, 11:08 AM CDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1108 AM CDT SAT JUN 25 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
261615-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1108 AM CDT SAT JUN 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT MOVING ACROSS THE
AREA THIS AFTERNOON. SEVERE WEATHER... INCLUDING LARGE HAIL...
DAMAGING WIND GUSTS... AND A FEW TORNADOES... IS EXPECTED WITH
THE STRONGER STORMS THAT OCCUR. STORMS WILL MOVE WEST TO EAST
ACROSS THE AREA... FROM AROUND 3 PM TO 9 PM. HEAT INDICES NEAR 100
WILL IMPACT PORTIONS OF EAST CENTRAL AND SOUTH CENTRAL MINNESOTA
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL RETURN TO THE AREA WEDNESDAY NIGHT INTO
FRIDAY... BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS
AFTERNOON... AND INTO THE EVENING.

In the hours before

Special weather statement, Jun 25, 2:14 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
214 PM CDT SAT JUN 25 2016

MNZ042-043-252000-
TODD-MORRISON-
214 PM CDT SAT JUN 25 2016

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TODD AND
NORTHWESTERN MORRISON COUNTIES...

AT 214 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
BROWERVILLE...OR 22 MILES WEST OF LITTLE FALLS...MOVING NORTHEAST AT
40 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CROW WING STATE PARK...LONG PRAIRIE...BROWERVILLE...MOTLEY...
CUSHING AND PHILBROOK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 115 AND 133.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 186 AND 195.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
MINNESOTA.

LAT...LON 4631 9455 4631 9451 4633 9443 4629 9435
      4627 9434 4623 9440 4618 9438 4594 9484
      4602 9496 4635 9465
TIME...MOT...LOC 1914Z 225DEG 35KT 4604 9482

BORGHOFF
Special weather statement, Jun 25, 3:06 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
306 PM CDT SAT JUN 25 2016

MNZ042-043-252030-
TODD-MORRISON-
306 PM CDT SAT JUN 25 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TODD AND NORTHWESTERN
MORRISON COUNTIES...

AT 306 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EAGLE
BEND...OR 29 MILES NORTHEAST OF ALEXANDRIA...MOVING NORTHEAST AT 45
MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
STAPLES...MOTLEY...EAGLE BEND...STAPLES AIRPORT AND PHILBROOK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 10 IN MINNESOTA BETWEEN MILE MARKERS 105 AND 122.
 U.S. HIGHWAY 71 BETWEEN MILE MARKERS 204 AND 209.

LAT...LON 4635 9470 4636 9467 4633 9462 4631 9455
      4633 9445 4627 9437 4615 9506 4621 9509
      4637 9484 4637 9474
TIME...MOT...LOC 2006Z 238DEG 40KT 4621 9494

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:59 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Dakota, Hennepin and 11 more15 hr
Jun 25, 2:14 PM CDTSpecial Weather StatementMPXTodd46 min
Jun 25, 3:14 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd17 min
Jun 25, 3:22 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd53 min
Jun 25, 3:52 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Stearns38 min
Jun 25, 4:07 PM CDTSevere Thunderstorm WarningMPXMille Lacs, Morrison23 min
Jun 25, 5:00 PM CDTSpecial Weather StatementMPXBenton, Isanti, Kanabec, Mille Lacs, Sherburne30 min
Jun 25, 5:53 PM CDTSevere Thunderstorm WarningMPXAnoka, Chisago, Isanti25 min
Jun 25, 6:44 PM CDTSpecial Weather StatementMPXPolk31 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.